Winter Storm, South Campbell
- When
- April 6, 11:00 AM MST to 9:00 PM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong upper level disturbance brought snow to portions of northeastern Wyoming, especially near and south of interstate 90. Amounts of four to eight inches fell over parts of southern Campbell and Weston Counties, as well as parts of the Wyoming Black Hills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong upper level disturbance brought snow to portions of northeastern Wyoming, especially near and south of interstate 90. Amounts of four to eight inches fell over parts of southern Campbell and Weston Counties, as well as parts of the Wyoming Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 6, 10:20 AM MST, 40 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1120 AM MDT Tue Apr 6 2021
.UPDATE...
Issued at 1111 AM MDT Tue Apr 6 2021
Dry low-level air continues to delay the onset of precipitation
across much of wrn SD. However, as deep moisture continues to
advect into the region, should see precipitation gradually fill
in.
Have made some modifications to QPF/snow amounts given trends.
Based on low-level winds as sfc cyclone strengthens over NE, not
anticipating much upslope enhancement along the ern foothills near
Rapid City, though could see some modest upslope enhancement over
the nrn/nern foothills this aftn/evening given predominantly
northerly winds and Froude numbers around 0.5. As Froude numbers
bounce around 0.5, could also see some lee convergence on the srn
side of the hills, favoring locally enhanced snowfall amounts
there. Accordingly, have added the Fall River Co. plains to the
winter weather advisory. Will monitor trends and contemplate
adding the srn foothills and/or Weston Co. plains in a subsequent
update. However, ongoing downslope winds may eat into a lot of
early precip, cutting down on amounts in these zones.
&&
.DISCUSSION...(Today Through Monday)
Issued at 310 AM MDT Tue Apr 6 2021
Current surface map places low across eastern Colorado with
stationary front extending through Nebraska into southern
Minnesota. High located across North Dakota...feeding drier
boundary layer flow into northwest South Dakota. Compact upper low
currently located over northern Utah/southeast Idaho. Mid level
instability with weak area of theta-e advection bringing a few
shra/tsra north and east of the Black Hills.
For today, upper low tracks through Colorado this
afternoon...then into Kansas tonight. Models in very good
agreement with track/timing of system. Robust TROWAL/fgen focuses
best lift from the Big Horns through southwest South Dakota this
afternoon/evening. Widespread QPF amounts of 0.50" expected along
and south of I-90...with very little across far northwest South
Dakota. Up to an inch of rain is possible for portions of south
central South Dakota. While surface winds will be north-northeast
much of the day, winds above the boundary layer veer to the east
above 850mb. This will result in convergence/upslope enhancement
for the northern/eastern slopes of the Black Hills...with some
downslope flow over southwest slopes. This will push QPF amounts
into the 0.50"-1.00" for portions of the Black Hills. With mid
level cooling, surface wet bulb temperatures drop to around
0C...so high confidence that much of northeast Wyoming and the
higher terrain of southwest South Dakota will change over to snow.
Recent warmth will require a longer duration of higher snowfall
rates to overcome melting from warm ground temperatures. No
changes to Winter Storm Warning for the Black Hills with snowfall
of 6"+ expected. Issued Winter Weather Advisory for the southern
portions of Campbell County with pocket of higher snowfall in
areas south of KGCC. For the higher terrain of the Pine Ridge in
southwest South Dakota, snowfall intensity will pick up this
afternoon into evening...with easier time accumulating snow after
sunset. Will also be some upslope enhancement there to help with
snowfall intensity. One other area that may eventually need some
headlines would be the Rapid City/Sturgis area. Since there is
uncertainty with snow accumulation/impact and the wide elevation
range, decided to hold off on headlines at this time.
Precipitation ends from west to east tonight/early Wednesday.
Unsettled pattern continues into the weekend with series of
shortwaves dig into the northern Plains.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1116 AM MDT Tue Apr 6 2021
MVFR/IFR conditions will spread across much of the area today as
rain/snow moves northward. Scattered TSRA will occur today over
the southern Black Hills and southwestern South Dakota, and the
adjacent parts of northeastern Wyoming, and also over south
central South Dakota today and tonight. Snow will be most
prevalent across northeastern WY, parts of southwestern SD and
the Black Hills this afternoon and tonight, with mostly rain
across the SD plains this afternoon. Gusty northerly winds will
occur across much of the area, but especially for the SD plains.
Rain will change over to snow across much of the western SD plains
tonight, with precipitation gradually tapering off tonight across
northeastern WY and the Black Hills area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight MDT tonight for SDZ024-028-
029.
Winter Weather Advisory from 4 PM this afternoon to 6 AM MDT
Wednesday for SDZ041-042-044.
WY...Winter Storm Warning until midnight MDT tonight for WYZ057.
Winter Weather Advisory until 9 PM MDT this evening for WYZ055.
&&
Update...Sherburn
DISCUSSION...7
AVIATION...10Hazardous Weather Outlook National Weather Service Rapid City SD 1135 AM MDT Tue Apr 6 2021 SDZ024-028-029-WYZ057-071300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight See the latest Winter Weather Message (WSWUNR) for the latest on the heavy wet snow forecast for today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ041-042-044-071300- Fall River-Oglala Lakota-Bennett- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected today, but severe thunderstorms are not expected. Light snow accumulations on grassy areas may occur late this afternoon this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-071300- Southern Campbell- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight See the latest Winter Weather Message (WSWUNR) for the latest on the snow forecast for today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025>027-072-074-071300- Northern Foot Hills-Rapid City-Southern Foot Hills- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...This Afternoon and Tonight Several inches of wet snow may fall today, especially above 3700 feet elevation. Snowfall amounts will be highly variable. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ030>032-043-046-047-049-073-071300- Custer Co Plains-Pennington Co Plains-Haakon-Jackson-Mellette- Todd-Tripp-Southern Meade Co Plains- 1135 AM MDT Tue Apr 6 2021 /1235 PM CDT Tue Apr 6 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected today, but severe thunderstorms are not expected. Light snow accumulations on grassy areas may occur late this afternoon this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-056-058-071-071300- Northern Campbell-Western Crook-Weston-Northeastern Crook- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Light snow accumulations are expected today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- 1135 AM MDT Tue Apr 6 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...This Afternoon and Tonight Very light snow accumulations may fall today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A cold front will move through late Thursday into Friday. Behind the cold front, gusty northwest winds above 40 MPH are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 629 AM MDT Tue Apr 6 2021 SDZ043-044-061315- Jackson SD-Bennett SD- 629 AM MDT Tue Apr 6 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND WESTERN BENNETT COUNTIES... At 629 AM MDT, Doppler radar was tracking a strong thunderstorm over Swett, or 10 miles west of Martin, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Allen, Swett, Hisle, Snake Butte, Eagle Nest Butte and eastern Pine Ridge Reservation. LAT...LON 4304 10186 4311 10208 4357 10189 4346 10155 TIME...MOT...LOC 1229Z 202DEG 24KT 4315 10193 Helgeson
Special Weather Statement
National Weather Service Rapid City SD
747 AM CDT Tue Apr 6 2021
SDZ046-061330-
Mellette SD-
747 AM CDT Tue Apr 6 2021
...STRONG THUNDERSTORM OVER NORTHEASTERN MELLETTE COUNTY...
At 747 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Wood, or 9 miles east of White River, moving north
at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Wood and Butte Creek.
LAT...LON 4353 10070 4374 10064 4377 10060 4376 10056
4373 10055 4373 10047 4372 10047 4373 10040
4372 10038 4374 10036 4371 10033 4348 10046
TIME...MOT...LOC 1247Z 197DEG 25KT 4358 10056
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
716 AM MDT Tue Apr 6 2021
SDZ043-061345-
Jackson SD-
716 AM MDT Tue Apr 6 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN JACKSON COUNTY...
At 716 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Long Valley, or 26 miles south of Kadoka, moving north
at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Jackson County to the east of Long Valley.
LAT...LON 4339 10148 4372 10150 4370 10123 4356 10122
4339 10133
TIME...MOT...LOC 1316Z 190DEG 28KT 4347 10138
SherburnSpecial Weather Statement National Weather Service Rapid City SD 819 AM CDT Tue Apr 6 2021 SDZ046-047-061400- Todd SD-Mellette SD- 819 AM CDT Tue Apr 6 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN TODD AND SOUTHWESTERN MELLETTE COUNTIES... At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Parmelee, or 18 miles west of Mission, moving north at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Parmelee and Cedar Butte. LAT...LON 4331 10089 4331 10109 4370 10115 4371 10076 TIME...MOT...LOC 1318Z 186DEG 27KT 4337 10101 Sherburn
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945739, 945742, 945740.